Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 18, NWS Midland/Odessa, TX

July 17, 2013Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 17, 2013, 8:15 AM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2013, 8:15 AM MDT (14:15 UTC)
Expired
Jul 17, 2013, 11:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 2.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

602 
WGUS54 KMAF 171415
FFWMAF
NMC025-171715-
/O.NEW.KMAF.FF.W.0018.130717T1415Z-130717T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
815 AM MDT WED JUL 17 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1115 AM MDT

* AT 809 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  FLASH FLOODING FROM HEAVY SHOWERS 7 MILES NORTHWEST OF MONUMENT...
  OR 13 MILES WEST OF HOBBS...MOVING NORTH AT 15 MPH.  LEA COUNTY
  LAW ENFORCEMENT REPORTED WATER OVER THE ROAD ON U.S. 62/180 AT 
  MILE MARKER 96 LOCATED 8 MILES WEST OF HOBBS.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  BUCKEYE...
  HOBBS...
  LOVINGTON...
  MCDONALD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3315 10343 3327 10306 3256 10307 3237 10367

$$
2 follow-up statements
620 
WGUS74 KMAF 171532
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
932 AM MDT WED JUL 17 2013

NMC025-171715-
/O.CON.KMAF.FF.W.0018.000000T0000Z-130717T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
932 AM MDT WED JUL 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT FOR LEA
COUNTY...

AT 924 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT HEAVY TROPICAL SHOWERS CAPABLE OF PRODUCING FLASH FLOODING.  
THE STRONGEST OF THESE SHOWERS WAS LOCATED NEAR MONUMENT...OR 13 MILES 
SOUTHWEST OF HOBBS...MOVING NORTHWEST AT 15 MPH.  WATER OVER THE ROAD
WAS REPORTED EARLIER ON U.S. 62/180 WEST OF HOBBS WITH ADDITIONAL
FLOODING EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3315 10343 3327 10306 3256 10307 3237 10367

$$
220 
WGUS74 KMAF 171613
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1013 AM MDT WED JUL 17 2013

NMC025-171715-
/O.CON.KMAF.FF.W.0018.000000T0000Z-130717T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-
1013 AM MDT WED JUL 17 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM MDT FOR LEA
COUNTY...

AT 1012 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA. LEA 
COUNTY LAW ENFORCEMENT REPORTS WATER COVERING STREETS JUST NORTH OF 
HOBBS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEA COUNTY
REGIONAL AIRPORT...MCDONALD...LOVINGTON...KNOWLES...HUMBLE CITY...
HOBBS AND BUCKEYE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3315 10343 3327 10306 3256 10307 3237 10367

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 5:00 AM MDT, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 5:00 AM MDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
600 AM CDT WED JUL 17 2013

.DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS, AND ISOLATED THUNDERSTORMS,
CONTINUE TO DEVELOP OVER MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THIS MORNING. WILL KEEP THE FORECAST FOR ALL TAF SITES
PESSIMISTIC INTO THE AFTERNOON AS THIS IS EXPECTED TO CONTINUE.
VISIBILITY WILL DIP TO MVFR WITH IFR VSBY TOO SPOTTY TO INCLUDE AT
ANY TAF SITES, ESPECIALLY SINCE NOT MANY THUNDERSTORMS ARE
EXPECTED TO DEVELOP.  CEILINGS SHOULD LIFT THIS AFTERNOON,
ESPECIALLY AT KMAF AND KFST.  67

&&

.PREV DISCUSSION... /ISSUED 405 AM CDT WED JUL 17 2013/

DISCUSSION...
UPPER LOW CURRENTLY SEEN IN EASTERN NEW MEXICO WILL CONTINUE TO
MOVE SLOWLY WEST-SOUTHWEST THE NEXT SEVERAL DAYS TOWARD BAJA.
LATEST SATELLITE AND RADAR TRENDS INDICATE HEAVIER PRECIPITATION
SHIFTING WESTWARD INTO THE WESTERN PERMIAN BASIN AND DAVIS
MOUNTAINS. THIS SHIFT WESTWARD OF THE HEAVIEST PRECIPITATION IS
PROGGED TO CONTINUE INTO SOUTHEAST NEW MEXICO AND EXTREME WEST
TEXAS TODAY BY MODEL CONSENSUS. WILL CONTINUE THE FLASH FLOOD
WATCH TODAY FOR MUCH OF THE WESTERN TWO THIRDS OF THE FORECAST
AREA AS ADDITIONAL DISTURBANCES ROTATE AROUND THE UPPER LOW
AND INTERACT WITH PRECIPITABLE WATER VALUES OF 1.5 TO 1.75 INCHES.

WILL GO WITH CHANCE POPS EAST TO LIKELY POPS WEST TONIGHT AND
THURSDAY AS THE LOW CONTINUES TO MOVE WEST. LIGHT TO MODERATE
RAINFALL EXPECTED MAINLY WEST OF THE PECOS RIVER CLOSER TO
THE LOW WITH LIGHT PRECIPITATION EXPECTED EAST OF THE PECOS RIVER.
TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO REMAIN MUCH BELOW
NORMAL DUE TO THE MASSIVE CLOUD COVER AND PRECIPITATION.

BEYOND THURSDAY PRECIPITATION CHANCES WILL DIMINISH SIGNIFICANTLY
EXCEPT ACROSS THE GUADALUPE AND DAVIS MOUNTAINS INCLUDING THE BIG
BEND. IN THESE AREAS UNSTABLE UPSLOPE FLOW WILL COMBINE WITH
RESIDUAL INFLUENCE FROM THE RETROGRADING UPPER LOW TO PRODUCE
A SLIGHT CHANCE OF DAILY THUNDERSTORMS. TEMPERATURES WILL SLOWLY
WARM THROUGH THE WEEKEND BUT STILL REMAIN BELOW NORMAL AREAWIDE.
BY EARLY NEXT WEEK TEMPERATURES ARE EXPECTED TO BECOME NORMAL
AGAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74  65  82  65  /  90  50  40  20
BIG SPRING TX              75  66  84  67  /  80  50  40  10
CARLSBAD NM                73  63  80  65  /  90  60  60  20
DRYDEN TX                  80  69  85  69  /  70  60  50  20
FORT STOCKTON TX           77  66  83  67  /  80  60  50  20
GUADALUPE PASS TX          66  58  74  59  /  90  70  70  30
HOBBS NM                   70  65  80  64  /  90  50  50  20
MARFA TX                   69  60  75  59  /  80  50  50  30
MIDLAND INTL AIRPORT TX    74  66  83  66  /  90  50  40  20
ODESSA TX                  74  67  82  67  /  90  50  40  20
WINK TX                    75  68  83  69  /  90  60  50  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...
     GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
     PECOS...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

67/12
Hazardous weather outlook, Jul 17, 2:51 AM MDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CDT WED JUL 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
351 AM CDT WED JUL 17 2013 /251 AM MDT WED JUL 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
AREAWIDE TODAY.  THE HEAVIEST RAIN WILL BE ALONG AND WEST OF A
SEMINOLE TO FORT STOCKTON TO BIG BEND LINE...WHERE A FLASH FLOOD
WATCH IS IN EFFECT THROUGH THE DAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TONIGHT...BUT
MAINLY WEST OF THE PECOS RIVER.  LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE...ESPECIALLY WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:25 AM MDTAreal Flood AdvisoryMAFLea3 hr
Jul 17, 6:39 AM MDTAreal Flood AdvisoryMAFEddy111 min
Jul 17, 7:31 AM MDTAreal Flood AdvisoryMAFLea3 hr
Jul 17, 8:44 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Jul 17, 10:23 AM MDTAreal Flood AdvisoryMAFEddy, Lea3 hr
Jul 17, 10:35 AM MDTFlash Flood WarningMAFEddy3 hr
Jul 17, 12:18 PM MDTFlash Flood WarningMAFEddy3 hr
Jul 17, 1:23 PM MDTFlash Flood WarningMAFEddy3 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.